View Full Version : How do you know if it's working?


JenSMP
02-19-10, 05:12 PM
My 6 year old son is taking Vyvanse 20mg. He's on day 6 today, and while he's definitely been calmer, more focused, and is completing his work, he's also emotional. The last two days, he had a few emotional moments during the day. Today, he was emotional almost all day and complained that his brain just wasn't working. The teacher described it this way: "As a mom, I'd describe the behavior as how my son acts when he is tired." My son is not sleeping quite as long as usual, but he's still getting at least 9 hours per night. Also, he takes his medicine early in the morning, but she saw the emotional issues all day today. We're not sure if this is just part of his personality (he's always been emotional, but it used to manifest more as anger and frustration; now he gets sad and cries) or if it's a product of the medication.

So, we have some positive benefits, but we also have these other things going on. The doctor said that if the medication seemed to work well, stick with this dose. She said if after one week he seems to need more, to increase the dose. Of course their office is closed now (closed at noon since today is Friday), so I have no one to call about this. I'm wondering if his behavior is due to needing a higher dose or if his current dose is too high? Anyone have experience with this drug? What was it like at the beginning? Do we need to just give it more time, or is something wrong?

Thanks for any advice you have to offer. I really appreciate it. This medication scares me to death, but I know he needs it. :(

Lady Lark
02-19-10, 05:47 PM
I have heard of a lot of parents who said their kids was emotional on vyvanse, but after a couple weeks leveled out. I can't say for sure, we aren't on it, but I'd give it a bit more time to see if things settle. If you're still not sure, talk to the doc as soon as you can.

Vickie
02-21-10, 02:09 PM
I found that for the frst few months on vyvanse, I would hyperfocus more and get frustrated when I was disturbed in the middle of things. This was not bad (was managable) and settled down.

I would watch and see if things get worse or if they are managable and fade with time. You might keep a journal of what is happening and when it happens. Is your son eating and properly hydrated? The body needs to be in good shape for the brain to fullly function.

JenSMP
02-22-10, 11:54 PM
Thank you. I am keeping a journal, and it has helped a lot. The doctor is having us half the dose due to the emotional side effects. He's also showing some obsessive compulsive behaviors at school. So, tomorrow we're going to try 10mg. I'm hoping my son will continue to have the same level of focus minus the emotional s/e. If not, we'll try 15mg.

Codykins
03-04-10, 12:34 PM
My son has been on Vyvanse for over a year, started with 20mg and after 6-7 months upped to 30 because it wasn't as effective - kinda stopped working. In the begiining, first three days he had some ticks, jaw moved day one, stopped on day two. Blinking, started week one stopped week two. Emotional not really, sometimes but I am not sure its meds or just tired when it happens. I have heard that many people start very low dose, 10 mlg and gradually increase to 20mlg so maybe this is what your son needs for the adjustment period. Cody does have some OCD and sensory issues both prior to med but they are more intensified on meds. But they are manageable and not a issue.

Good luck.